Mississippi, 2005

Hail in Mississippi, May 19, 2005

May 19, 2005 · NWS MEG · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 19, 1:50 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 19, 1:50 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
250 PM CDT THU MAY 19 2005

.DISCUSSION...

A STRONG LOW PRESSURE SYSTEM IS OVER WISCONSIN AT THIS TIME. AN
UPPER RIDGE IS BUILDING OVER THE WESTERN HALF OF THE U.S. WHILE A
CUT OFF LOW IS ANCHORED OFF OF THE NEW ENGLAND COAST. A STATIONARY
FRONT EXTENDS SOUTHWARD FROM THE UPPER MIDWEST LOW TO NEAR KANSAS
CITY AND THEN SOUTHWESTWARD THROUGH THE OKLAHOMA AND TEXAS
PANHANDLES. AN UPPER LEVEL SHORTWAVE AHEAD OF THE SURFACE FRONT IS
MOVING THROUGH NORTHEAST ARKANSAS AT THIS TIME. SCATTERED
THUNDERSTORMS HAVE DEVELOPED AHEAD OF THIS SHORTWAVE IN THE
AFTERNOON INSTABILITY. THERE REMAINS A SLIGHT RISK OVER MUCH OF
SEVERE WEATHER INTO THIS EVENING BECAUSE OF THE ONGOING CONVECTION.
LARGE HAIL AND LOCALLY DAMAGING WINDS ARE POSSIBLE. THERE MAY BE A
SECOND THREAT OVERNIGHT.

AT LAST MODELS ARE IN GOOD AGREEMENT. THE TRACK OF THE LOW PRESSURE
SYSTEM WILL DIVE SOUTHEASTWARD THROUGH ILLINOIS...MIDDLE KY AND
WESTERN HALF OF TN. THIS LOW PRESSURE SYSTEM WILL DRAG A COLD FRONT
THROUGH THE AREA LATE TONIGHT AND DURING THE DAY ON FRIDAY.
INSTABILITY AHEAD OF THE FRONT WILL REMAIN HIGH WITH LIS AROUND -6
AND CAPE GREATER THAN 2000 J/KG. EXPECT AT THE VERY LEAST FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT OVER
SOUTHEASTERN MO...POSSIBLY EVOLVING INTO AN MCS. THE BETTER CHANCES
FOR RAIN WILL BE OVER W TN AND CLOSER TO THE TN RIVER WHERE DYNAMICS
WITH RESPECT TO THE LOW PRESSURE SYSTEM ARE BETTER. SEVERE THREAT
STILL LOOKS LIKE LARGE HAIL AND LOCALLY DAMAGING WINDS.

EXPECT THE FRONT TO BE ENTERING NORTH MS BY TOMORROW AFTERNOON. SO
RAIN CHANCES ACROSS WEST TN...NORTHEAST ARKANSAS AND THE BOOTHEEL
SHOULD BE MAINLY IN THE MORNING. THE SEVERE THREAT WILL REMAIN THE
SAME AND MOVE WITH THE FRONT. WITH THE TRACK MOVING FURTHER
EAST...THE COOLER AIR SHOULD STAY EAST OF THE REGION. 850 TEMPS WILL
ONLY SLIP A FEW DEGREES SO SURFACE HIGHS WILL STILL BE IN THE LOW TO
MID 80S FOR FRIDAY AND SATURDAY.

INTERESTING PATTERN SETTING UP ON SUNDAY AND GOING INTO NEXT WEEK.
ANOTHER SYSTEM WILL MOVE OVER THE TOP OF THE RIDGE AND HEAD TOWARDS
THE NORTHEASTERN US. THIS WILL DRAG A COLD FRONT THROUGH ON SUNDAY.
THE UPWARD VERTICAL MOTION AND DEPTH OF MOISTURE WITH THE FRONT ARE
REALLY MARGINAL SO HAVE LEFT RAIN CHANCES OUT FOR NOW. THE GFS FOR
THE PAST COUPLE OF RUNS...SUPPORTED BY THE EUROPEAN...SHOWS THIS
SYSTEM MERGING WITH THE CUT OFF LOW OVER NEW ENGLAND. THE RESULT IS
A LARGE UPPER TROUGH OVER THE EASTERN THIRD OF THE US. AS IT STANDS
RIGHT NOW...LOOKS LIKE WE WILL REMAIN ON THE VERY WESTERN PERIPHERY
OF THIS TROUGH. MAY NEED TO BEGIN TO TREND TEMPS DOWN INTO THE 70S
FOR HIGHS FOR NEXT WEEK IF THIS SOLUTION CONTINUES TO HOLD. THE GFS
SHOWS A SHORTWAVE ARRIVING NEXT THURSDAY RESULTING IN A CHANCE FOR
RAIN. ALTHOUGH...THE SYSTEM LOOKS RATHER WEAK AND AM NOT VERY
CONFIDENT IN THIS SOLUTION THIS FAR OUT.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

VALLE
Hazardous weather outlook, May 19, 11:44 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1244 PM CDT THU MAY 19 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-201100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1244 PM CDT THU MAY 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTHEAST ARKANSAS AND
THE MISSOURI BOOTHEEL UNTIL 7 PM. ANOTHER SEVERE THUNDERSTORM WATCH
IS IN EFFECT FOR ALL OF WEST TENNESSEE EXCEPT THE SOUTHERN MOST ROW
OF COUNTIES UNTIL 9 PM. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED IN THE HEAT OF THE AFTERNOON. THESE THUNDERSTORMS ARE
EXPECTED TO DISSIPATE SHORTLY AFTER SUNSET. THE MAIN THREAT IS LARGE
HAIL AND LOCALLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY. AN
ISOLATED SEVERE STORM IS POSSIBLE OVER NORTH MISSISSIPPI WITH
LOCALLY DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

VALLE

In the hours before

Local storm report, May 19, 1:06 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
206 PM CDT THU MAY 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 N WALNUT GROVE        35.06N 88.05W
05/19/2005  0.75 INCH        HARDIN             TN   FIRE DEPT/RESCUE

&&

JRA
Special weather statement, May 19, 2:35 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT THU MAY 19 2005

TNZ092-192100-

HARDIN TN-
335 PM CDT THU MAY 19 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDIN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF WALNUT GROVE AT
335 PM CDT...MOVING EAST AT 20 MPH. THIS STORM MAY PRODUCE SMALL
HAIL AND WIND GUSTS TO 40 MPH.

PEOPLE IN HARDIN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 19, 3:32 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
432 PM CDT THU MAY 19 2005

MSZ005-192145-

ALCORN MS-
432 PM CDT THU MAY 19 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ALCORN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER GLEN AT 432 PM CDT...MOVING
NORTHEAST AT 10 MPH. THIS STORM MAY PRODUCE SMALL HAIL AND WIND
GUSTS TO NEAR 40 MPH.

PEOPLE IN ALCORN COUNTY...INCLUDING THE CITY OF CORINTH...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The Columbus AFB radar (KGWX), 117 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Alcorn

When
May 19, 3:34 PM CST to 3:40 PM CST
Where
Alcorn County, Corinth
Measured
0.88 in hail
Property damage
$50
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -88.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451163.